Alert archive / California / River Flood Warnings in 2024
River Flood Warning 19, NWS Eureka, CA
NWS Eureka, CA issued this river flood warning at Dec 29, 2024, 11:41 AM PST for Mendocino County, California. It took effect at Dec 29, 2024, 12:00 PM PST. It was in force for 11 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2024, 11:41 AM PST (19:41 UTC)
- In effect from
- Dec 29, 2024, 12:00 PM PST
- Expired
- Dec 29, 2024, 10:41 PM PST
- In force
- 11 hr
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 140 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Russian River near Hopland (HOPC1). The gauge peaked at 16.15 ft at Dec 29, 2024, 5:00 PM PST.
- Minor stage
- 15 ft
- Moderate stage
- 23 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11462500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
672
WGUS46 KEKA 291941
FLWEKA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
1141 AM PST Sun Dec 29 2024
...The National Weather Service in Eureka has issued a Flood Warning
for the following rivers in California...
Russian River near Hopland affecting Mendocino County.
For the Russian River...including Hopland...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. Most flood related deaths
occur in automobiles. Do not attempt to cross water covered bridges,
dips, or low water crossings. Never try to cross a flowing stream,
even a small one, on foot. To escape rising water find another route
over higher ground.
This warning will be in effect until the river falls below its flood
stage.
Additional information is available at weather.gov/eka.
The next statement will be issued late tonight at 100 AM PST.
&&
CAC045-300900-
/O.NEW.KEKA.FL.W.0019.241229T2000Z-241230T0900Z/
/HOPC1.1.ER.241229T2100Z.241230T0100Z.241230T0612Z.NO/
1141 AM PST Sun Dec 29 2024
...FLOOD WARNING IN EFFECT UNTIL LATE TONIGHT...
...REPLACES RIVER FLOOD WATCH...
* WHAT...Minor flooding is forecast.
* WHERE...Russian River near Hopland.
* WHEN...Until late tonight.
* IMPACTS...At 17.0 feet, Significant flooding of Highway 175 at the
approaches to the Russian River bridge. Minor flooding of Highway
222 near Ukiah, and in crop land along the left and right banks of
the Russian River near Hopland.
* ADDITIONAL DETAILS...
- At 10:45 AM PST Sunday the stage was 13.8 feet.
- Bankfull stage is 21.0 feet.
- Forecast...The river will rise above flood stage this
afternoon to 16.7 feet this evening. It will then fall below
flood stage late this evening to 5.9 feet Wednesday morning.
It will rise to 6.3 feet early Wednesday afternoon. It will
then fall again and remain below flood stage.
- Flood stage is 15.0 feet.
- Flood History...This crest compares to a previous crest of
16.7 feet on 03/14/2023.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
EYS2 follow-up statements
503
WGUS86 KEKA 300107
FLSEKA
Flood Statement
National Weather Service Eureka CA
507 PM PST Sun Dec 29 2024
...The Flood Warning continues for the following rivers in
California...
Russian River near Hopland affecting Mendocino County.
For the Russian River...including Hopland...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. Most flood related deaths
occur in automobiles. Do not attempt to cross water covered bridges,
dips, or low water crossings. Never try to cross a flowing stream,
even a small one, on foot. To escape rising water find another route
over higher ground.
This warning will be in effect until the river falls below its flood
stage.
Additional information is available at weather.gov/eka.
The next statement will be issued late tonight at 100 AM PST.
&&
CAC045-300900-
/O.CON.KEKA.FL.W.0019.000000T0000Z-241230T0900Z/
/HOPC1.1.ER.241229T2032Z.241230T0200Z.241230T0615Z.NO/
507 PM PST Sun Dec 29 2024
...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Russian River near Hopland.
* WHEN...Until late tonight.
* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the
approaches to the Russian River bridge. Expect flooding of
cropland on the right bank of river.
At 17.0 feet, Significant flooding of Highway 175 at the
approaches to the Russian River bridge. Minor flooding of Highway
222 near Ukiah, and in crop land along the left and right banks of
the Russian River near Hopland.
* ADDITIONAL DETAILS...
- At 4:45 PM PST Sunday the stage was 16.3 feet.
- Bankfull stage is 21.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 4:45 PM PST Sunday was 16.3 feet.
- Forecast...The river will rise to 16.5 feet this evening. It
will then fall below flood stage late this evening to 6.0
feet Wednesday morning. It will rise to 6.4 feet early
Wednesday afternoon. It will then fall again and remain below
flood stage.
- Flood stage is 15.0 feet.
- Flood History...This crest compares to a previous crest of
16.5 feet on 01/17/2019.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (5 pm PST)
Location Stg Stg Day/Time Mon Tue Wed
Russian River
Hopland 15.0 16.3 Sun 4 pm 9.0 6.6 6.1
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
ZVS646
WGUS86 KEKA 300641
FLSEKA
Flood Statement
National Weather Service Eureka CA
1041 PM PST Sun Dec 29 2024
...The Flood Warning is cancelled for the following rivers in
California...
Russian River near Hopland affecting Mendocino County.
CAC045-300745-
/O.CAN.KEKA.FL.W.0019.000000T0000Z-241230T0641Z/
/HOPC1.1.ER.241229T2032Z.241230T0045Z.241230T0435Z.NO/
1041 PM PST Sun Dec 29 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Russian River near Hopland.
* ADDITIONAL DETAILS...
- At 9:45 PM PST Sunday the stage was 14.4 feet.
- Bankfull stage is 21.0 feet.
- Forecast...The river will continue to fall to 6.0 feet
Wednesday morning. It will rise to 6.4 feet early Wednesday
afternoon. It will then fall again and remain below flood
stage.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (11 pm PST)
Location Stg Stg Day/Time Mon Tue Wed
Russian River
Hopland 15.0 14.4 Sun 9 pm 8.2 6.3 5.6
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
ZVSWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Dec 29, 4:43 AM PST, 6 hours 58 minutes earlier.
Area forecast discussion, Dec 29, 4:43 AM PST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
443 AM PST Sun Dec 29 2024
.SYNOPSIS...Widespread rain will come to an end around midday
today with scattered showers lingering into the evening. Dry
conditions will return for most of Monday and Tuesday as ridging
builds over the west coast. Rain chances return Tuesday night into
mid week.
&&
.DISCUSSION...
A cold front is quickly moving through Northwest California this
morning. Winds have decreased markedly behind the front in Del Norte
and Humboldt counties already. The High Wind Warning and Wind
Advisories for the Del Norte and Humboldt counties have been
allowed to expire a few hours early. Farther south winds remain a
concern ahead of the front in Mendocino and Lake counties, but
the winds may be front loaded during the times of the wind
advisories in those areas and it wouldn't be a surprise to see
them cancelled early as well.
As for the rain, 1-2 inches has been recorded in the last 6 hours of
Del Norte and Humboldt counties with locally higher amounts of the
Del Norte interior and King Range. This has resulted in rising
main stem rivers and smaller creeks. The Smith River remains a
concern but the heaviest rain is likely coming to end in the next
couple hours indicating an end to the rise on this river soon.
This still could be enough flow to allow the river to approach
flood stage. The Eel is currently running ahead of the prediction
and could rise higher than forecast and will be something to
check in on with the morning CNRFC update. The same goes for the
Russian River at Hopland where the river did not recede as much as
predicted. Otherwise the main concern is the smaller creeks and
streams around Humboldt Bay where near 1.5 inches of rain has
fallen in the last 6 hours. With saturated soils and still more
rain to come, it wouldn't be a surprise to see the typical areas
flood this morning.
Widespread rain will come to an end this afternoon leaving scattered
showers and isolated thunderstorms into tonight, primarily in Del
Norte and Humboldt counties, though some chances will spread south
into Mendocino County through Monday morning. Drier conditions are
likely Monday through most of Tuesday as ridging builds back over
the west coast. The next chance of rain will return late Tuesday
into mid week when a storm impacting Oregon will likely sag south
into Northwest California. Rain chances will be highest in Del Norte
and Humbodlt counties, with possibly no rain reaching the southern
areas of Mendocino and Lake Counties. Depending on where this front
stalls, another system following on its heals could bring more rain
to the region late in the week as well. This is a change over what
was in the models even only two days ago. So stay tuned for
updates on how the conditions will be for the remainder of the
winter holiday period. /RPA
&&
.AVIATION...
Terminals are currently bouncing between MVFR and IFR conditions
tonight due to rain showers. Southerly winds were strong this
morning but have rapidly decreased at the coastal terminals as a
cold front moved through the area. Wind shear remains a concern at
Ukiah this morning out ahead of this front. Wind & rain should
continue to decrease through the daylight hours of the morning,
yet haze/mist is predicted to keep visibilities slightly degraded.
The chance of MVFR or lower ceilings fall below 50% by 17-20Z for
all terminals and visibility probabilities indicate a potential
bounce between IFR and MVFR this morning before improving this
afternoon. DES/RPA/MH
&&
.MARINE...
A cold front is currently moving through the waters leaving
lighter northwest flow in its wake. The gale warnings were
canceled as the front moved through, being replaced by small craft
advisories until seas fully subside. The northwest winds will
evolve to becoming more northerly as we enter the work week,
before returning the southerly flow on Wednesday ahead of the next
front.
Ocean swell was larger than forecasted today. Our official forecast
has been adjusted to compensate for this. The swell is expected to
to decay over the next couple of days. Combined seas should remain
below 10ft starting Monday until Wednesday afternoon when another
large, westerly swell is forecasted to enter our area. DES/RPA/MH
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Flood Watch until 4 PM PST this afternoon for CAZ101>103-
105-106.
Wind Advisory until 8 AM PST this morning for CAZ109-110.
Wind Advisory until 1 PM PST this afternoon for CAZ115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 3 AM PST Monday for PZZ450-455-
470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Dec 29, 8:05 AM PST, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
805 AM PST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM Rain Cutten 40.77N 124.14W
12/29/2024 M2.00 Inch Humboldt CA Trained Spotter
Started at 9pm 12/28...ended 12/29 7am.
Station Elevation: 198 ft.
&&
eysLocal storm report, Dec 29, 8:58 AM PST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
858 AM PST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM Flood 2 SW Ft Dick 41.85N 124.18W
12/29/2024 Del Norte CA Law Enforcement
Water covering both lanes of Lower Lake Road
near Lake Earl.
&&
JMMLocal storm report, Dec 29, 10:11 AM PST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1011 AM PST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM Landslide 2 NNW Junction City 40.76N 123.07W
12/29/2024 Trinity CA Law Enforcement
Rock slide on Highway 299 near Junction
City.
&&
JMMLocal storm report, Dec 29, 10:46 AM PST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1046 AM PST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM Flood 2 SSE Navarro 39.12N 123.51W
12/29/2024 Mendocino CA Law Enforcement
Entire roadway flooded SR 128 and Clark
Road.
&&
JMMLocal storm report, Dec 29, 11:19 AM PST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1119 AM PST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM Flood 4 W Navarro 39.15N 123.61W
12/29/2024 Mendocino CA Law Enforcement
Route 128 closed from From Jct Route 1 to
Masonite Industrial Rd; gates closed. 2 feet
of water reported flooding roadway. Multiple
vehicles stranded/stalled engines; possible
water rescue needed.
&&
JMMLocal storm report, Dec 29, 11:23 AM PST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1123 AM PST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM Flood 1 SSW Petrolia 40.31N 124.28W
12/29/2024 Humboldt CA Law Enforcement
Mattole road in Petrolia (near bank of
Mattole River) being eroded by river.
&&
JMMThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:50 AM PST | Small Craft Advisory | EKA | 24 hr | |
| Dec 29, 4:25 AM PST | Areal Flood Advisory | EKA | Humboldt | 10 hr |
| Dec 29, 8:18 AM PST | River Flood Warning | EKA | Del Norte | 3 hr |
| Dec 29, 10:36 AM PST | River Flood Watch | EKA | Mendocino | 7 hr |
| Dec 29, 11:16 AM PST | River Flood Watch | EKA | Humboldt | 7 hr |
| Dec 29, 11:19 AM PST | River Flood Watch | EKA | Humboldt | 5 hr |
Nearby
River Flood Warnings in California, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.